Arteries are blood vessels that carry blood away from the heart to body tissues and organs. Veins are blood vessels through which blood travels from all parts of the body back to the heart.
A blood clot is a jelly-like mass of thickened blood. The body normally forms a blood clot to stop bleeding. After hip surgery there will be a blood clot near the new hip joint. This is normal, and not dangerous.
If a blood clot develops inside a vein, however, it can block the normal flow of blood and cause temporary and long-term problems. This can result in pain, tenderness and swelling of the leg. When a blood clot occurs in one of the main veins of the body (usually a leg or pelvic vein after hip surgery) it is called a deep vein thrombosis or DVT. These clots become life threatening if they move to the heart, lungs or brain. If a clot breaks loose from a vein, it may travel through the heart and can block lung arteries. This is called a pulmonary embolism or PE. A PE can cause sharp chest pain, shortness of breath, coughing up blood or passing out. If the clot is severe enough, it can be life threatening or fatal.
Methods to prevent blood clot after surgery may include early mobilization and activity, elevation of the feet, ankle exercises, elastic stockings, compression devices that passively help blood flow in the legs, and anti-coagulation medicines.
What Are The Issues?
The medical term for a blood clot in the blood vessel is a thrombus. Deep vein thrombosis (DVT) is a formation of a blood clot in one of the deep veins of the body, particularly in the leg or pelvis. It is a problem that can be asymptomatic (silent), or in the worse case scenario, fatal. Death can occur if a blood clot which forms in the deep veins of the body breaks off and travels to the lungs, heart or brain and causes severe overload of the capacity to breath or pump blood. Some doctors think that even a silent blood clot can cause chronic swelling or skin ulcerations, a difficulty called post-phlebitic syndrome.
The risk of DVT is increased in a number of circumstances. Lower extremity surgery, and specifically total hip replacement surgery, increases the risk of deep vein thrombosis. The surgery heightens the body's tendency for coagulation or clotting. In addition, when the leg is manipulated during surgery there may be irritation to the walls of the major blood vessels in the leg. Finally, during and after surgery the lower extremity is not used as much and, therefore, the normal blood flow rate is decreased. The leg muscles usually help venous blood return to the heart when they are used.
Further factors heighten the risk of blood clotting. These include history of previous DVT or PE, cancer, obesity, and conditions that predispose to abnormal clotting (for example, a family history of DVT/PE or known medical condition associated with increased clotting).
Patients contemplating hip replacement surgery therefore need to understand the issues regarding what methods should be used to minimize the chance of deep vein thrombosis.
Eighty-six members of the hip and knee societies in North America were surveyed to determine what they do after total hip replacement to minimize the chance of blood clots.
All surgeons responding used some type of prophylaxis. Sixty-four percent of the time warfarin was used, fifteen percent of the time low molecular weight heparin was used, and twenty-one percent of the time aspirin was used. Ten percent of surgeons gave intra-operative heparin during their surgeries in addition to one of these other regimens.
Mechanical DVT prophylaxis, such as compression stockings, were used in 76% of cases in addition to one of the medicines.
Medicines were continued less than two weeks in 38% of those responding, between two and four weeks in 29% of those responding, and greater than four weeks in 33% of those responding. Perioperative testing with a method such as an ultrasound was performed routinely 22% of the time, only in symptomatic patients in 71% of the time, and never used in 7% of the time.
Because there is no absolute way to prevent deep vein thrombosis in a small amount of patients after hip replacement surgery, my philosophy is to minimize the chance of blood clot while also minimizing the inconvenience and expense to the patient.
I think that it is important to differentiate between patients at standard risk of DVT after hip replacement surgery and those at very high risk of blood clot, as I treat them differently.
In those patients at standard risk, I initiate blood thinner medicine the day of surgery by having the hospital staff give the patient warfarin on the morning of surgery. During the surgery I use a hypotensive spinal anesthetic if possible, and minimize blood loss and operative time. The patient is wearing a thigh-high TED stocking on the contralateral leg during the surgery, and a thigh-high TED stocking is placed on the operative leg immediately after surgery. In the recovery room the patient is instructed to do ankle pumps as soon as the spinal anesthetic wears off, and this is encouraged throughout the hospital stay. The morning after surgery the patient stands by the bedside and does toe pumping exercises. Physical and occupational therapy are initiated with the goal of maximizing muscle use (even if the patient is not bearing full weight on the operative leg). INR is monitored throughout the hospitalization, and each day the patient is given a dose of warfarin to try to obtain an INR between 1.7 and 2.0. Once this is achieved, this level of anti-coagulation is continued for between 7 and 10 days. The patient continues to wear the thigh-high TED stockings during this period, and continues leg elevation and ankle pumping when appropriate. The patient takes 160 mg of aspirin per day after the warfarin treatment is completed and this is continued for a minimum of 35 days. Aspirin and warfarin are usually not given together because an increase in bleeding episodes can be seen when combination therapy is given. Discontinuation of the thigh-high TED stockings depends on the swelling any given patient experiences, but are usually worn for 2 –6 weeks.
We are vigilant throughout the perioperative periodto monitor for the signs and symptoms of deep vein thrombosis and pulmonary embolus. If any of these signs are present, consideration of an ultrasound test or, if necessary, a lung scan may be the next appropriate step.
In patients with very high risk of blood clot, warfarin therapy is continued for 6 to 12 weeks after surgery. A higher INR (between 2 and 2.5) is usually achieved, and aspirin is not routinely given. Once or twice a week the INR is measured with a blood test. All other aspects of the program are similar in this group.
|Deep Vein Thrombosis||Pulmonary Embolism||Excessive Bleeding|
|Increasing leg pain||Shortness of breath||Excessive bleeding after shaving|
|Swelling that does not decrease with leg elevation||Chest pain that may be worse with deep breaths||Bleeding from the gums|
|Enlargement of the veins near the skin surface||Coughing up blood||Black or red stool|
|Reddish skin color||Rapid heart beat|
|Skin that is warm to the touch||Feeling faint|
It is important for the patient considering hip replacement surgery to understand:
It is important to discuss with your surgeon what he or she suggests to minimize the chance of deep vein thrombosis and pulmonary embolus after your hip surgery. In my opinion, all patients undergoing hip replacement surgery should understand the pros and cons of the different treatments to prevent these complications, and the surgeon should have a well thought out plan for minimizing the risk of deep vein thrombosis.